Erowid References Database
Andreu V, Mas A, Bruguera M, Salmeron JM, Moreno V, Nogue S, Rodes J.
“Ecstasy: a common cause of severe acute hepatotoxicity”.
J Hepatol. 1998 Sep;29(3):394-7.
BACKGROUND/AIMS: Ecstasy is a synthetic amphetamine recently identified as a possible cause of acute liver injury. This drug is consumed by young people and has a marked effect on improving sociability. The extent of ecstasy-associated severe hepatic damage is unknown to date.
METHODS: The clinical histories of 62 patients with acute liver failure admitted to the Intensive Care Liver Unit between January 1994 and December 1996 were reviewed to assess the frequency, the epidemiological, clinical and histological characteristics and the outcome of ecstasy-induced severe hepatitis.
RESULTS: Over this period of time, five patients (8%) were admitted because of ecstasy-induced acute liver failure, representing 31% of the cases with drug hepatotoxicity. Ecstasy was the second most common cause of liver injury in patients under the age of 25 years, being 20% in this subset of patients and 36% after ruling out the cases of viral etiology. All the patients had severe liver disease of acute onset, with jaundice, high peak of serum transaminases activity, hypoglycemia and low prothrombin activity, but no hepatic encephalopathy. Full recovery was observed in all cases from 3 to 12 months. CONCLUSIONS: Ecstasy is responsible for a relatively high number of cases of acute liver failure in young people. Therefore, the use of this drug should be investigated in all patients with severe hepatitis of unclear origin. Efforts must be made to advise young people of the risks of ecstasy consumption.
[ Cite HTML